Share Facebook
Crohn's Disease Forum » Treatment » Pentasa Pains


05-31-2014, 02:23 PM   #1
Scarabia
 
Scarabia's Avatar
 
Join Date: May 2014
Location: West Yorkshire, United Kingdom
Pentasa Pains

I was taking Pentasa for a couple of weeks and felt as though it wasn't really doing anything for me. I was also getting a sort of throbbing pain in the front and back of my kidney area, so I stopped taking it, which I probably shouldn't have. I ran out of prednisolone today (forgot to get a repeat prescription, getting one on Monday) so I thought I'd give pentasa another go as I was in a bit of pain. The pain in my intestines has gone, but the annoying kidney throbbing has returned! Is this a normal side effect or is it anything serious?
05-31-2014, 03:03 PM   #2
Daisy123
Senior Member
I have been on Pentsa for years without problems. I think the throbbing in your kidney may well be unrelated and you might have a kidney infection.
05-31-2014, 03:33 PM   #3
Cross-stitch gal
Moderator
 
Cross-stitch gal's Avatar
 
Join Date: Dec 2011
Location: Vancouver, Washington

My Support Groups:
I too have been on Pentasa for a few years without problems. Have you contacted your doctor about this? Might not be a bad time to do so. Also, have you been getting enough liquids? If it is within the kidney area, now would be a good time to increase those too. Please keep us updated on how you're doing.
__________________
Diagnosed:
Ulcerative Colitis/IBD 1996, Iritis 2001, Ulcerative Proctitis 2013, Indeterminate Colitis 2016, Remission 2017, Hand Eczema

Current Meds:
Pentasa 1000mg 2xday, Canasa Suppositories (when needed) 1000mg 1xday

Non-Meds:
600+D Calcium 2xday, Multivitamin, 65mg Iron 1xday, Fish Oil 1000mg, Vitamin D3 5,000 I.U., Eye Drops 2xday


UP Support Group http://www.crohnsforum.com/showthread.php?t=68350
06-01-2014, 11:36 AM   #4
Scarabia
 
Scarabia's Avatar
 
Join Date: May 2014
Location: West Yorkshire, United Kingdom
Had 2g of mesalazine today, but also had lots of water and no usual kidney discomfort. Looks like I've found out what was wrong!

Also, I guess with diarrhoea and night sweats, I should have been getting more water than I have been. Thanks for the help and advice guys.
06-01-2014, 01:55 PM   #5
Cross-stitch gal
Moderator
 
Cross-stitch gal's Avatar
 
Join Date: Dec 2011
Location: Vancouver, Washington

My Support Groups:
5asa medications work like an asprin for your IBD. It's easy to get dehydrated if you're not getting enough liquids. Especially if you're getting diarrhea and night sweats on top of that. For me, I also have dry mouth since I've been on medications for awhile and at one time was even on too much for me. So, I'm constantly drinking. Glad to hear that you found a fix! Take care!
06-03-2014, 12:03 PM   #6
Kpzone
 
Join Date: Jun 2014
Hello, I am new to the forum. My Son (18) was just diagnosed with Crohn's after 1 year of weight loss (60#), abdominal pain, continuous vomiting, dehydration, diarrhea (not necessarily more frequent but just could never become formed).....eventually took him to the ER and labs were all over. Referal to GI- Ultrasounds, CT, Endoscopy, small bowel series were enough to for the GI to say CD. Throughout the long diagnostic process no meds were given (I assume as not to cover anything they might find). Just last week an episode of continuous rectal (internal) burning (he said like acid) brought us to the MD again. Finally he began Pentasa (1GM TID). After 4 days the abd cramps/pain decreased though not gone and the diarrhea seems to be improving (?) per DS he has now had a continuous headache and vomiting. He has always vomited intermittently during the entire fiasco however this is now 4 times per day with constant nausea. The headache doesn't respond to tylenol but he cannot take motrin due to esophageal, gastric & duodenal erosions.
My questions to anyone on Pentasa- is this a med that he will adjust to over time or are these side effects that will not go away? We have exchanged nausea, occassional vomiting & regular diarrhea with abd pain for constant nausea, very frequent vomiting & decreased abd pain withhout diarrhea.
He went from no meds to Pentasa, prilosec, carafate, krill oil, multi vits (he is anemic, hypocalcemic, hypokalemic due to ??malabsorption- labs indicate he is not absorbing/utilizing protein either. Of course GI is on vacation for 2 weeks............
Any thought/experience with begining Pentasa would be helpful. Sorry so long......Kathy
06-03-2014, 01:50 PM   #7
7vNH
Senior Member
 
7vNH's Avatar
 
Join Date: Apr 2014
Location: Charlotte, North Carolina
KP, My only bad experience with 5-ASA drugs (sulfasalizine, mesalamine, balsalizide) is a very slight nausia occasionally, and only with sulfasalizine. But I don't have any upper GI problems. If he just started on the mesalamine and its not going well, you probably need to get back with someone at the doctors office ASAP since they may recommend that treatment be stopped. There are warnings for alergic reactions in the 5-ASA drug instructions. One thing is for sure, I would not expect to see that kind of reaction in the typical case...the big majority of people take these drugs for decades without anything bad like that happening.

I know nothing about carafate, but webmd says: Tell your doctor right away if you have any serious side effects, including: an unusual/persistent feeling of fullness in the stomach, nausea/vomiting/stomach pain especially after meals, difficulty swallowing.
06-03-2014, 02:12 PM   #8
Daisy123
Senior Member
Hello, I am new to the forum. My Son (18) was just diagnosed with Crohn's after 1 year of weight loss (60#), abdominal pain, continuous vomiting, dehydration, diarrhea (not necessarily more frequent but just could never become formed).....eventually took him to the ER and labs were all over. Referal to GI- Ultrasounds, CT, Endoscopy, small bowel series were enough to for the GI to say CD. Throughout the long diagnostic process no meds were given (I assume as not to cover anything they might find). Just last week an episode of continuous rectal (internal) burning (he said like acid) brought us to the MD again. Finally he began Pentasa (1GM TID). After 4 days the abd cramps/pain decreased though not gone and the diarrhea seems to be improving (?) per DS he has now had a continuous headache and vomiting. He has always vomited intermittently during the entire fiasco however this is now 4 times per day with constant nausea. The headache doesn't respond to tylenol but he cannot take motrin due to esophageal, gastric & duodenal erosions.
My questions to anyone on Pentasa- is this a med that he will adjust to over time or are these side effects that will not go away? We have exchanged nausea, occassional vomiting & regular diarrhea with abd pain for constant nausea, very frequent vomiting & decreased abd pain withhout diarrhea.
He went from no meds to Pentasa, prilosec, carafate, krill oil, multi vits (he is anemic, hypocalcemic, hypokalemic due to ??malabsorption- labs indicate he is not absorbing/utilizing protein either. Of course GI is on vacation for 2 weeks............
Any thought/experience with begining Pentasa would be helpful. Sorry so long......Kathy
Kathy, is your son also on metronidazole (Flagyl)? I used to be prescribed it but made me projectile vomit. For me, Pentsa is a life saver. Really helps with the pain and many less side effects than steroids. I get bad headaches but only with inflammation, and am on amitriptyline which as helped so much.
06-03-2014, 02:21 PM   #9
7vNH
Senior Member
 
7vNH's Avatar
 
Join Date: Apr 2014
Location: Charlotte, North Carolina
It looks like 3% of people have trouble with Pentasa (mesalamine):Mesalamine-Induced Acute Intolerance Syndrome
Mesalamine can cause acute intolerance syndrome and the symptoms can be hard to differentiate from the IBD. About 3% of patients are thought to get acute intolerance syndrome. The symptoms may include bloody diarrhea, abdominal pain, cramping, fever, rash, and/or headache. As such, anyone taking Lialda should be closely observed for worsening of these symptoms if they are already present from IBD.
06-03-2014, 02:58 PM   #10
Kpzone
 
Join Date: Jun 2014
Thank you both!! No Flagyl for him (or any antibiotics). Pentasa is the first trial of anything for him. He has always vomited and had "upper" symptoms as well as "lower" symptoms. The Pentasa seems to be helping with the abd pain and changing the BM consistency. The prilosec and carafate were added after the increase in vomiting by his PCP (who wouldn't give zofran) b/c his GI is gone until next week. As a nurse I know some of the meds we give (in Psych) come with side effects that taper off as the body adjusts to them- I didn't know if this worked in the same way. I am way out of my element here. I do understand the benefit of Pentasa and so want this to work for him. After the prilosec and carafate added yesterday afternoon, it seems a bit better....I feel so helpless to assist him Thank you for responding.
Reply

Crohn's Disease Forum » Treatment » Pentasa Pains
Thread Tools


All times are GMT -5. The time now is 08:48 AM.
Copyright 2006-2017 Crohnsforum.com